Thyrotoxic myopathy frequently occurs in clinical practice; however, the association of hyperthyroidism with a flaccid, areflexic paraplegia,
so-called Basedow paraplegia, appears to represent a controversial and doubtful entity.
An 18-year-old female with undiagnosed and untreated Graves’ disease presented with acute onset of global weakness predominantly
in the lower limbs, but also affecting the upper limbs. The weakness was accompanied by hypotonia and areflexia. Clinically, the patient
had a goitre and signs of thyroid ocular disease. Laboratory testing confirmed the presence of hyperthyroidism, and thyroid-stimulating
hormone receptor antibodies were positive. The cerebrospinal fluid protein level was raised. The electroneuronographic and needle
examinations were compatible with a clear denervation process, such as acute motor axonal neuropathy, a variant of Guillain-Barré
syndrome. Intravenous immunoglobulin therapy, carbimazole and propranolol were administered.
The occurrence of hyperthyroidism with a flaccid, areflexic paraplegia appears to represent more of a fortuitous than a causative
association. It is important to consider and treat other causes, such as acute idiopathic polyneuritis.